Statistics Based on Ranking Methods

  • Rabi Bhattacharya
  • Manfred Denker
Part of the DMV Seminar book series (OWS, volume 14)


A classical rank statistic is defined to be a measurable function of the (coordinate) ranks of vectors. Here we shall adopt a more general viewpoint by allowing also dependence on the values of the coordinates. The main theorem below turns out to have many application to special types of rank statistics.


Order Statistic Score Function Asymptotic Normality Rank Statistic Asymptotic Variance 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BE]
    R. Beran: Asymptotically efficient adaptive rank estimates in location models. Ann. Stat. 2, (1974), 63–74.CrossRefGoogle Scholar
  2. [BU]
    S. A. Bhuchongkul: A class of nonparametric tests for independence in bivariate populations. Ann. Math. Stat. 35, (1964), 138–149.CrossRefGoogle Scholar
  3. [CS]
    H. Chernoff; I.R. Savage: Asymptotic normality and efficiency of certain nonparametric test statistics. Ann. Math. Stat. 29, (1958), 972–994.CrossRefGoogle Scholar
  4. [CH]
    D. Chibisov: Some theorems on the limiting behaviour of empirical distribution functions. Sel. Transl. Math. Stat. and Prob. 6, (1964), 147–156.Google Scholar
  5. [CCH]
    M. Csörgö; S. Csörgö; L. Horvath: An asymptotic theory of empirical reliability and concentration processes. Lect. Notes in Stat. 33, Springer 1986.Google Scholar
  6. [D1]
    M. Denker: Asymptotic distribution theory in nonparametric statistic. Vieweg 1985.Google Scholar
  7. [DR1]
    M. Denker; U. Rosier: Some contributions to Chernoff-Savage theorems. Stat. and Decis. 3, (1985), 49–75.Google Scholar
  8. [DR2]
    M. Denker; U. Rösier: A note on the asymptotic normality of rank statistics. 36. Limit Theorems in Probability and Statistics, 1982, 405–425, Veszprém, Birkhäuser 1984.Google Scholar
  9. [DR3]
    M. Denker; U. Rösier: A moment estimate for rank statistics. J. Plan. Inf. 12, (1985), 269–284.CrossRefGoogle Scholar
  10. [DKP]
    M. Denker; G. Keller; M.L. Puri: Rank statistics, bounded operators, and weak convergence. In: New Perspectives in Theoretical and Applied Statistics. Wiley 1987, 171–206.Google Scholar
  11. [DH]
    V. Dupač: J. Hájek: Asymptotic normality of simple linear rank statistics under alternatives II. Ann. Math. Stat. 40, (1969), 1992–2017.CrossRefGoogle Scholar
  12. [ECH]
    A.A.A. Emad-Eldin; M. Csörgö; L. Horvath: P-P plots, rank processes and Chernoff-Savage theorems. In: New Perspectives in Theoretical and Applied Statistics. Wiley 1987, 135–156Google Scholar
  13. [GO]
    Z. Govindarajulu: Asymptotic normality of functions of the order statistics in one and several samples. Coll. Math. Soc. János Bol. 32. Nonparametric Statistical Inference. Budapest 1980.Google Scholar
  14. [HP]
    M. Hallin; M.L. Puri: Linear serial rank tests for randomness against ARMA alternatives. Ann. Stat. 13, (1985), 1156–1181.CrossRefGoogle Scholar
  15. [HR]
    R. Helmers; F.H. Ruymgaart: Asymptotic normality of generalized L-statistics. J. Stat. Plan. Inf. 19, (1988), 43–53.CrossRefGoogle Scholar
  16. [HO]
    W. Hoeffding: On the centering of a simple linear rank statistic. Ann. Stat. 1, (1973), 54–66.CrossRefGoogle Scholar
  17. [HA1]
    J. Hájek: Asymptotic normality of simple linear rank statistics under alternatives. Ann. Math. Stat. 39, (1968), 325–346.CrossRefGoogle Scholar
  18. [HA]
    J. Hájek; Z. Šidák: Theory of rank tests. Academic Press 1967.Google Scholar
  19. [HL]
    J.L. Hodge; E.L. Lehmannn: Estimates of location based on rank tests. Ann. Math. Stat. 34, (1963), 598–611.CrossRefGoogle Scholar
  20. [HU]
    M. Husková: Asymptotic distribution of simple linear rank statistics for testing symmetry. Z. Wahrsch. verw. Geb. 14, (1970), 308–322.CrossRefGoogle Scholar
  21. [MA]
    D.M. Mason: Asymptotic normality of linear combinations of order statistics with a smooth score function. Ann. Stat. 9, (1981), 899–908.CrossRefGoogle Scholar
  22. [PUS]
    M.L. Puri; P.K. Sen: Asymptotically distribution-free aligned rank order tests for composite hypotheses for general linear models. Z. Wahrsch. verw. Geb. 39, (1977), 175–186. surfaces.CrossRefGoogle Scholar
  23. [PS]
    R. Pyke; G.R. Shorack: Weak convergence of a two-sample empirical process and a new approach to Chernoff-Savage theorems. Ann. Math. Stat. 39, (1968), 755–771.CrossRefGoogle Scholar
  24. [RO]
    U. Rosier: An approximation argument for rank statistics.Google Scholar
  25. [RU]
    F.A. Ruymgaart: Asymptotic normality of nonparametric tests for independence. Ann. Stat. 2, (1974), 892–910.CrossRefGoogle Scholar
  26. [RZ]
    F.A. Ruymgaart; M.C.A. van Zuijlen: Asymptotic normality of multivariate linear rank statistics in the non i.i.d. case. Ann. Stat. 6, (1978), 588–602.CrossRefGoogle Scholar
  27. [SE]
    R.J. Serfling: Approximation theorems of mathematical statistics. Wiley 1980.CrossRefGoogle Scholar
  28. [SE1]
    R.J. Serfling: Generalised L-, M- and R-statistics. Ann. Stat. 12, (1984), 76–86.CrossRefGoogle Scholar
  29. [SH]
    G.R. Shorack: Functions of order statistics. Ann. Math. Stat. 43, (1972), 412–427.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel 1990

Authors and Affiliations

  • Rabi Bhattacharya
    • 1
  • Manfred Denker
    • 2
  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA
  2. 2.Institut für MathematischeStochastikGöttingenGermany

Personalised recommendations